Missouri, 2024

Damaging Winds in Missouri, July 5, 2024

July 5, 2024 · NWS PAH · 5 events in 4 counties and zones

A mesoscale convective system surged through the Quad State during the overnight hours early on the 5th. Wind damage reports came in from several counties in Southeast Missouri, with the most extensive damage in Wayne County where a quarter of the county lost power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system surged through the Quad State during the overnight hours early on the 5th. Wind damage reports came in from several counties in Southeast Missouri, with the most extensive damage in Wayne County where a quarter of the county lost power. MLCAPE in Southeast Missouri was 1000-2000 J/kg while effective bulk shear was 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 11:00 PM CST, 1 hour 40 minutes earlier. Its key messages:

  • Sultry heat and humidity will continue through early tonight for southern portions of the area, and a Heat Advisory is in effect until 9 PM CDT.
  • Thunderstorms will continue through late tonight. A few storms may be strong to severe with damaging wind the main threat.
  • Thunderstorms will also produce heavy rainfall, and areas of flash flooding are possible across portions of southeast Missouri, southern Illinois, and far northwest Kentucky.
  • Drying out with less hot and humid conditions this weekend. The next chance of thunderstorms arrives early next week.
Area forecast discussion, Jul 4, 11:00 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1200 AM CDT Fri Jul 5 2024

.KEY MESSAGES...

- Sultry heat and humidity will continue through early tonight
  for southern portions of the area, and a Heat Advisory is in
  effect until 9 PM CDT.

- Thunderstorms will continue through late tonight. A few storms
  may be strong to severe with damaging wind the main threat.

- Thunderstorms will also produce heavy rainfall, and areas of
  flash flooding are possible across portions of southeast
  Missouri, southern Illinois, and far northwest Kentucky.

- Drying out with less hot and humid conditions this weekend.
  The next chance of thunderstorms arrives early next week.

&&

.DISCUSSION...
Issued at 222 PM CDT Thu Jul 4 2024

As of 2pm temperatures have warmed into the upper 80's to lower
90's and with dewpoints in the upper 70's to low 80's, heat
indices are climbing above 105 across many locations. Earlier
the heat advisory was expanded north to account for the trend in
clear skies and recovery behind morning convection. Otherwise,
we watch for storm development the rest of the afternoon and
evening. The atmosphere is very unstable given the warm
temperatures and low level moisture. MLCAPE values are running
well into the 3000's across much of the area. CAMS this morning
suggested high uncertainty in the forecast given the weakly
forced environment, but recently have shown some agreement into
tonight. Believe most of the afternoon activity will be focused
across SEMO, western KY, and far southern IL. Locally shear is
weak but better north of the area aided by a 80-100 knot upper
jet streak across the midwest. Still 30+ knots of 0-6km shear
supports some organization and severe weather threat. The main
threat will be gusty winds, and heavy rainfall.

Guidance favors a break in activity late this evening ahead of
the next round of precipitation, likely after sunset. Still
though, an isolated shower or storm can't be ruled out. An
additional round of showers and storms are expected to arrive
overnight associated with a frontal passage. Believe this
activity will be more widespread. Timing appears to be after
midnight for most locations. The flood watch may need to be
extended through the morning hours. The frontal passage on
Friday brings an end to the precipitation. By Friday afternoon
most if not all areas will be dry. High pressure will build in
from the west over the weekend continuing to bring dry weather
and cooler temperatures. Confidence remains low for next week.
The upper level ridge across the Gulf Coast moves east with a
deepening trough across the plains. Hurricane Beryl may begin to
move west of the ridge and turn northward moving into portions
of Texas. Moisture from Beryl may make its way into the area
bringing an increase in chances of showers and storms next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1147 PM CDT Thu Jul 4 2024

A broken line of storms moving across southern Missouri will
continue shifting eastward through the night. If the storms
maintain current intensity they will reach CGI around 7Z,
PAH/MVN around 8Z and EVV/OWB around 9-10Z. Gusty winds and
heavy downpours are the main threats. This will also result in
reduced visibility and lowered ceilings as the storms pass
through. Improving conditions can be expected through the day
Friday into Friday evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 5 AM CDT Friday for ILZ075>078-080>087.
MO...Flood Watch until 5 AM CDT Friday for MOZ076-086-087-100-
     107>109.
IN...Flood Watch until 5 AM CDT /6 AM EDT/ Friday for INZ081-082-
     085>088.
KY...Flood Watch until 5 AM CDT Friday for KYZ014-018-019.

&&

DISCUSSION...AD
AVIATION...KC
Hazardous weather outlook, Jul 4, 7:57 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
857 PM CDT Thu Jul 4 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-060200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
857 PM CDT Thu Jul 4 2024 /957 PM EDT Thu Jul 4 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A final round of storms is expected later tonight. Some of these
storms could strong, with gusty winds and heavy downpours being
the primary threats.

A Flood Watch is in effect until late tonight for portions of
Southeast Missouri, Southern Illinois, Northwest Kentucky, and all
of Southwest Indiana. Refer to the Flood Watch for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast each day from Monday to
Wednesday. Locally heavy rain and lightning are the primary
hazards for now.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding across the area
tonight.

The radar

The Paducah radar (KPAH), 170 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 5, 12:40 AM CST
Where
Wayne County, 1.86 mi E of Piedmont
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.168, -90.686

A couple of trees were downed by thunderstorm downdrafts in Piedmont.

Thunderstorm Wind, Wayne

When
July 5, 12:53 AM CST
Where
Wayne County, 3.61 mi WSW of Lodi
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.238, -90.514

Multiple trees were downed at Sam Baker State Park as thunderstorms surged eastward across Wayne County.

Thunderstorm Wind, Butler

When
July 5, 1:22 AM CST
Where
Butler County, 1.77 mi SSW of Hillard
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.808, -90.436

A tree was downed by thunderstorm winds at Hwy W and Ridge Hill Ln.

Thunderstorm Wind, Bollinger

When
July 5, 1:27 AM CST
Where
Bollinger County, 0.71 mi NNE of Hahn
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.230, -90.066

A couple of trees were downed in Bollinger County as storms moved through. One of which occurred 6 miles N of Zalma.

Thunderstorm Wind, Stoddard

When
July 5, 1:48 AM CST
Where
Stoddard County, 0.69 mi S of Heagy
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.020, -89.820

A large tree limb was blown down onto a garage causing extensive damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202980, 1202982, 1202983, 1202989, 1202991.